Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 271, NWS North Platte, NE

October 4, 1998McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 4, 1998, 7:22 AM CDT for McPherson County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 7:22 AM CDT (12:22 UTC)
Expired
Oct 4, 1998, 8:10 AM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 041222 RRA
SVRLBF
NEC117-041310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 AM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 810 AM CDT

* AT 718 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 34 MILES SOUTH SOUTHWEST OF MULLEN OR 6 MILES EAST
  OF FLdATS MOVING NORTH AT 55 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:10 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Oct 4, 3:10 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 AM CDT SUN OCT 04 1998

MODEL PERFORMANCE DISCUSSION...
    LAST NIGHT'S INITIAL CONDITIONS INDICATE THAT THE NGM, ETA, AND
AVN/MRF FROM THE PREVIOUS TWO RUNS WERE TOO FAST WITH THE MOVEMENT OF
THE 500MB VORT MAX IN WESTERN NEVADA. ALL THREE SOLUTIONS FROM THE
PREVIOUS TWO RUNS HAD THE SYSTEM ALONG THE UTAH-NEVADA LINE BY 00Z LAST
NIGHT. ALL THREE DID ALRIGHT WITH THE VORT MAX IN WISCONSIN; AND THE
NGM HIT THE POSITION OF THE ONE IN CENTRAL WYOMING. SINCE THE MODELS
HAVE GENERALLY BEEN TOO PROGRESSIVE WITH THE SITUATION, I PREFER THE
SLOWEST SOLUTION, WHICH IS THE AVN/MRF. UNFORTUNATELY, WITH THE
PROBLEMS WITH THE OSO SERVER LAST NIGHT, AVN GRIDDED DATA IS AVAILABLE
ONLY TO 18 HOURS. SO, BEYOND THAT, I NEED TO EXTRAPOLATE INFORMATION
USING THE OLD FASHIONED WAY, I.E., THE AFOS CHARTS.

FIRST PERIOD DISCUSSION...
    THE 12 HOUR 500MB VORTICITY INCREASE OF 2-6/S FROM SUN/12Z TO
MON/00Z INDICATES THE POSSIBILITY SIGNIFICANT QG-FORCING. EVEN MORE
IMPRESSIVE IS THE OVERLAY OF THE 850MB HEIGHT AND 1000-500MB THICKNESS
WHICH INDICATES STRONG AND DEEP ISENTROPIC UPGLIDE. THE MOISTURE IS
CERTAINLY AVAILABLE WITH EXPECTED 850MB MIXING RATIOS OF 6-10 G/KG.
BASED ON THAT ASSESSMENT AND LOOKING AT RADAR AND SATELLITE, WOULD
SUGGEST RAISING PROBABILITIES TO SOMETHING SIGNIFICANTLY HIGHER THAN 50
PERCENT, MAYBE EVEN GOING CATEGORICAL IN THE WEST WITH OCCASIONAL RAIN
WORDING. IN THE NORTHWEST, WHERE THE COLDEST TOPS ARE, THUNDERSTORMS
ARE POSSIBLE AT LEAST INITIALLY.
    THICKNESS CHANGES OF ZERO TO -60M ARE INDICATED IN THE WESTERN HALF
OF THE STATE WITH INCREASES OF UP TO 30M IN THE EASTERN PART OF THE
NORTH PLATTE FORECAST AREA. EVEN THE NGM AND ETA ARE KEEPING THE MEAN
1000-500MB RH AT OR ABOVE 70 PERCENT. SO, WITH WIDESPREAD CLOUDINESS AND
PRECIPITATION IN MOST OF THE FORECAST AREA, I CAN'T REALLY SEE
TEMPERATURES CHANGING MUCH FROM YESTERDAY'S. IF ANYTHING, THEY SHOULD
BE COLDER. SO, WILL SUGGEST CUTTING THEM BACK SIGNIFICANTLY FROM THE
CURRENT FORECAST.

SECOND AND THIRD PERIOD...
    THE 12 HOUR VORTICITY CHANGES FROM MON/00Z-12Z ARE STILL
INCREASING. INDEED, CYCLONIC VORTICITY ADVECTION AND ISOTHERMAL
VORTICITY ADVECTION ARE EXPECTED TO CONTINUE BEYOND MON/00Z AND BECOME
NEUTRAL BY MON/12Z. ALSO, THE MEAN 1000-500MB RH IS EXPECTED TO BE 70
PERCENT OR HIGHER THROUGH MOST OF THE NIGHT. SO, WOULD SUGGEST RAISING
THE PROBABILITIES OF PRECIPITATION TO 50 PERCENT OR HIGHER NORTH CENTRAL
AND NORTHWEST WHERE THE HIGHEST MEAN RH IS, AND TO 30 PERCENT OR HIGHER
IN THE SOUTHERN PART OF THE LBF FORECAST AREA. ON MONDAY, ANTICYCLONIC
VORTICITY ADVECTION IN THE ENTIRE FORECAST AREA INDICATES AN END TO THE
PRECIPITATION. IN ADDITION, DECREASING MEAN RH IN THE EASTERN HALF OF
NEBRASKA WOULD INDICATE A BREAK IN THE CLOUDS EVEN. HOWEVER, SINCE THE
MODELS HAVE ESTABLISHED A RECORD OF MOVING THINGS TOO FAST FOR THIS
REGIME, MY CONFIDENCE ISN'T HIGH ENOUGH TO GO FOR A PARTLY CLOUDY
FORECAST.
    THICKNESS DECREASES OF 60-120M FROM THIS EVENING TO MONDAY EVENING
POINT TO HIGHS MONDAY SIGNIFICANTLY COOLER THAN TODAY'S EVEN WITH A
DECREASE IN CLOUDINESS. THE CLOUDINESS DURING THE NIGHT SHOULD KEEP LOWS
IN THE MID 40S. ON MONDAY, THOUGH, THE CURRENT FORECAST FOR HIGHS IN
THE 50S IS TOO HIGH IN ALL BUT THE SOUTH THREE COUNTIES WITHOUT A BREAK
IN THE CLOUDS. SINCE BREAKS ARE POSSIBLE, I WILL ONLY TRIM THEM A
CATEGORY. IN THE SOUTHERN THREE, A SHARP GRADIENT (POSSIBLY 15-20F) WILL
PROBABLY BE EXPERIENCED BETWEEN LBF-OGA AND MCK-IML DUE TO THE EDGE OF
CLOUDINESS. SO WILL RAISE THOSE TO UPPER 50S TO BETTER FIT IN GLD'S
FORECAST.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.

LBF RE 047/043 053/040 052 49963
VTN RE 048/043 049/040 050 49953

OGA RE 048/043 052/041 053 49963
IML RE 050/043 057/042 054 49753
BBW RE 051/043 053/042 0(52 49863
ANW RE 049/043 052/040 051 49863
ONL RE 048/043 052/042 050 49863

SPRINGER

In the hours before

Special weather statement, Oct 4, 6:53 AM CDT, 29 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-051200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 AM CDT (550 AM MDT) SUN OCT 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND
SOUTHWEST NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL...NORTH
CENTRAL...AND SOUTHWEST NEBRASKA SOUTH AND EAST OF A LINE FROM
SPRINGVIEW IN NORTH CENTRAL NEBRASKA THROUGH THEDFORD TO NORTH PLATTE.
A STRONG STORM SYSTEM MOVING OUT OF EASTERN COLORADO THROUGH KANSAS AND
INTO NEBRASKA WILL PRODUCE THUNDERSTORMS IN MUCH OF NEBRASKA WITH A FEW
SEVERE STORMS POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IN THIS
OUTLOOK AREA IS THIS MORNING.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:07 PM CDTSevere Thunderstorm WarningLBFFrontier43 min
Oct 4, 2:04 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Oct 4, 2:35 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.